For years I felt as if I needed something, as if a hump was there in front of me that I couldn’t get over. I have expressed this feeling of ‘something’ to only a few, partly just because it is hard to explain. It is like a mental block that keeps me from being me. It is a fear, a worry about all things and about nothing at all. It is a feeling of treading water, hoping the situation changes without the ability or gumption to do anything about it. It is also reliance on old habits, a feeling that no one else must feel this way, but at the same time feeling that it is normal for me to feel this way. Does that make sense to anyone? Of course not.
Last year at this time, I was thinking bad thoughts, self-destructive thoughts. I broke down and called my parents. (Actually, I emailed them. I can express my thoughts so much more clearly in writing.) I floated the word ‘Paxil,’ a Selective Seratonin Reuptake Inhibitor (SSRI), which essentially makes up for an alleged deficiency of seratonin levels in the brain. It is an anti-depressant. My family doctor called, whom I hadn’t spoken with in years. I said that what I was feeling was, well, I don’t know if it’s ‘clinical’ or what (psych student talking), but at times there is just no other word for it. I have depression. He thought Paxil, the prescription was faxed.
He explained it could take up to a week to see any effects. The only real side effects would be drowsiness initially and something else long-term (it has also been prescribed for premature ejaculation). Three days into it I felt like a new man. It felt like a giant had been lifted. It just seemed to balance me out. My brother called me from somewhere in the Orient. He had heard the news from my parents. This person, with whom I had shared a room for the first 18 years of our lives, was flabbergasted. Weight
He essentially was confused and concerned. Confused that this could be going on, and concerned that the drug might alter who I am. I explained to him about the ‘something,’ and I explained to him that this felt right, that it wasn’t a new thing, that I wished I had started taking the drug upwards of 8 years ago. (A number I made up. What I was saying to him was that I had felt this way for as long as I could remember.) I explained to him that I wouldn’t have been able to explain all of this to him before; that the very fact we were having the conversation was a breakthrough in my mind (literally, figuratively).
Since then I have become EIC of the bluprint, and fallen in love, two things that in retrospect the old me could never have accomplished. I feel better, and have made plans far into the future. I don’t stare at the ceiling in bed much anymore, and I know that my situation, whatever it is, isn’t permanent.
In September I ran out of money. In total I was off the drug for roughly a month. The first two days were pretty normal, but on day 3 or 4, my head started doing things. Some Paxil users describe it as a ‘zapping’ feeling, but I say my brain was surfing. It’s like your brain needs an extra moment to process what your eyes do. Move them back and forth all the way, and you can feel your brain catching up a split-second late. It’s freaky. It’s not a visual sensation; there aren’t necessarily ‘trails.’ Your brain is just surfing into position. It’s not even painful really, more a powerful sensation in your head.
After that I started feeling really emotional. I didn’t want to go out; I had craaaazy dreams. I started snapping out at work. Thankfully, I worked in a kitchen and no one seemed to notice.
I also noticed something else. Ideas were coming to me in torrents. I wrote out plans for books I wanted to write, art I wanted to create, movies I wanted to shoot. I was a Jeopardy master for the month of September. I remembered my dreams and wrote some of them down. I was a better performer, shall we say.
And still it was a relief when I was able to afford more drugs. I was back on an even keel. Being off and then on again roused me to the fact that I sometimes was severely unemotional, often indifferent, often critical of others. I sometimes would find myself staring at nothing in particular.
Since then, I have been trying to find the balance. At the moment it’s two days on, one day off. Sometimes even that seems out-of-whack, but it’s difficult to tell unless something overt comes to my attention, but maybe that’s the point.
I found this petition at www.petitiononline.com (the best domain names are the most obvious ones). It contains signatures and comments from over 7000 people who want GlaxoSmithKline to discontinue the drug entirely. Scan the comments and you will find absolute horror stories. The withdrawal can be catastrophic. The effect of the drug on children can encourage suicide. This bit I took from the website and it is the tip of the proverbial iceberg. I’m sure more like it exist, not all in digital form, but I’m too lazy to look (another symptom I think).
In fact, it has been found that Seroxat (Paxil’s name in Britain) was known to be no better than a placebo in children, and could in fact be dangerous. The company knew this six years ago but didn’t release all the details for fear it would effect the lucrative adult market. It’s part of a larger trend. Last month, it was revealed that a great number of drugs have a very low effectiveness on the general population. Yes, they do work well on some, but have neutral or negative effects on the vast majority.
What am I supposed to think? How many of these effects are imaginary, how much money should I pay for an unproven drug, how effective must it be to be on the market? What would I do without it?